Kentucky, 2007Tornado in Kentucky, November 14, 2007
November 14, 2007 · NWS JKL · 1 event in 1 county or zone
A strong cold front moving through Eastern Kentucky brought severe thunderstorms to the region during the afternoon hours of November 14th. One of these storms produced a tornado in Laurel County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moving through Eastern Kentucky brought severe thunderstorms to the region during the afternoon hours of November 14th. One of these storms produced a tornado in Laurel County. This tornado was on the ground intermittently for approximately 2 miles, causing damage to numerous buildings, and toppling trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Nov 14, 2:44 PM EST, 1 hour 44 minutes earlier.
Area forecast discussion, Nov 14, 2:44 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
244 PM EST WED NOV 14 2007
.SHORT TERM.../TONIGHT THROUGH FRIDAY/...UPDATED
SHORT TERM FOCUS REMAINS ON THE COLD FRONT. AT 19Z FRONT IS ALONG
THE OHIO RIVER ALONG THE INDIANA KENTUCKY STATE LINE...AND THEN
NORTHEAST INTO NORTHWEST OHIO. AS UPPER TROF IN THE PLAINS AMPLIFIES
RAPIDLY THIS EVENING THE FRONT WILL BE PUSHED SOUTHEAST ACROSS THE
AREA. BASED ON CURRENT TRENDS HAVE FOLLOWED THE 12Z NAM FOR THE NEAR
TERM. THE ECMWF AND GFS HAVE BEEN TOO FAST WITH THE FRONT. THE 12Z
NAM IS IN GOOD AGREEMENT WITH THE 06Z NAM...AND MAYBE ABOUT 1 HOUR
SLOWER. 19Z ANALYSIS SHOWS A LOW ALONG THE FRONT OVER NORTHWEST TN.
THIS HAS SLOWED THE FRONT...BUT AS THIS MOVES NORTHEAST OF AREA
TONIGHT EXPECT FRONT TO ACCELERATE. EXPECT FRONT JUST AT THE WESTERN
BORDER OF THE FORECAST AREA AT 00Z...AND THEN EXITING THE FORECAST
AREA AROUND 05Z. EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE IN
COVERAGE AHEAD OF THE FRONT...AND THIS IS BEING CONFIRMED BY LATEST
RADAR IMAGERY. 19Z MSAS SHOWS LI/S TO -5 SOUTHWEST KY TO -2 OVER THE
SOUTHWEST PART OF OUR FORECAST AREA. NAM SHOWS MU CAPE OF 800 PLUS IN
THE SOUTHEAST COUNTIES BY 00Z. BEST INSTABILIY IN THE SOUTHWEST
COUNTIES WILL BE THIS AFTERNOON. THIS EVENING UPPER LEVEL DIVERGENCE
INCREASES AS SMALL JET MAX MOVES THROUGH SOUTHEAST KY. AT THE SAME
TIME LOW LEVEL WINDS INCREASE WITH 8H SOUTHWESTERLY JET INCREASING TO
30 PLUS KNOTS RIGHT AHEAD OF THE COLD FRONT THIS EVENING. STILL A
SMALL CHANCE OF SEVERE STORMS NEAR THE TN BORDER LATE AFTERNOON INTO
EARLY EVENING. NOTE THAT WFO LMK HAS ISSUED SOME SEVERE THUNDERSTORM
WARNINGS IN SOUTH CENTRAL KENTUCKY. ALL IN ALL HIGH POPS WARRANTED
TONIGHT...AND WILL GO WITH DEFINITE OVER MOST AREAS. WILL FOLLOW HPC
QPF FOR THE BEGINNING OF THE FORECAST.
AFTER FRONTAL PASSAGE MUCH COLDER AIR SWEEPS INTO AREA...AS 1000-500
THICKNESS AND 8H TEMPS TAKE A RAPID PLUNGE. HAVE STAYED CLOSE TO MAV
MOS TEMPERATURES BUT HAVE NOT FOLLOWED A TRADITIONAL DIURNAL CURVE
FOR TONIGHT. THERE WILL BE LITTLE TEMPERATURE RECOVERY ON THURSDAY.
HIGHEST ELEVATIONS NEAR THE VA BORDER WILL REMAIN IN THE 30S. WITH
SOME UPSLOPE FLOW AND RESIDUAL MOISTURE WILL LEAVE IN LOW POPS IN THE
SOUTHEAST COUNTIES ON THURSDAY...AS FAR NW AS JKL. A FEW SNOWFLAKES
ARE POSSIBLE AT THE HIGHEST ELEVATIONS AND THESE ARE IN THE GRIDDED
FORECAST. COOL DRY WEATHER ON TAP FOR FRIDAY.
.LONG TERM.../FRIDAY NIGHT THROUGH WEDNESDAY/...UPDATED
UPPER TROF AT THE BEGINNING OF THE PERIOD OVER THE EASTERN UNITED
STATES WILL GRADUALLY DEAMPLIFY WITH RISING HEIGHTS OVER KY...BUT
FLOW REMAINS NORTHWESTERLY INTO THE FIRST PART OF THE UPCOMING WEEK.
BY TUESDAY SOME RIDGING WILL BE OVER THE TN VALLEY. ON SATURDAY SHORT
WAVE TROF WILL SWING BY TO OUR NORTH. HAVE OPTED TO LEAVE OUT ANY
PRECIPITATION WITH THIS. MAIN CHANGE IN THE LONG TERM IS TO GO WITH
DRY FORECAST UNTIL WEDNESDAY. THIS IS IN AGREEMENT WITH HPC...AND THE
00Z ECMWF AND 00Z AND 12Z GFS.
&&
.AVIATION.../18Z TO 18Z/
MVFR CEILINGS WILL PREVIAL FOR THE REMAINDER OF THE AFTERNOON...WITH
OBSERVATIONS SHOWING MVFR EXTENDING ALL THE WAY INTO WESTERN KY. THE
FOCUS WILL BE ON A COLD FRONT THAT IS JUST NORTHWEST OF THE OHIO
RIVER IN SOUTHERN INDIANA AT 17Z. THIS FRONT IS FORECAST TO MOVE
SOUTHEAST...REACHING OUR FORECAST AREA AROUND 00Z. EXPECT FRONT TO
MOVE ACROSS SME AROUND 02Z AND JKL AND LOZ AROUND 03Z. FRONT TO BE
MOVING INTO VIRGINIA AROUND 06Z. EXPECT SOLID LINE OF SHOWERS AHEAD
AND ALONG FRONT WITH SOME EMBEDDED THUNDERSTORMS. MVFR CONDITIONS
WILL PREVAIL...WITH SOME ISOLATED IFR. AFTER FRONTAL PASSAGE WINDS
WILL SHIFT MORE NORTHWESTERLY...WITH VFR CONDTIONS PREVAILING INTO
THURSDAY. SOME MVFR CEILINGS EXPECTED THOUGH ACROSS THE NORTH AND
EAST PART OF AREA ON THURSDAY. EXPECT GUSTY SOUTHWEST WINDS THIS
AFTERNOON AHEAD OF THE FRONT...WITH GUSTY NORTHWEST WINDS BEHIND THE
FRONT ON THURSDAY.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...SBH
LONG TERM...SBH
AVIATION...SBH
Hazardous weather outlook, Nov 14, 8:19 AM EST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
819 AM EST WED NOV 14 2007
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
819 AM EST WED NOV 14 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS A COLD
FRONT PUSHES INTO THE REGION. ISOLATED SEVERE THUNDERSTORMS WITH
DAMAGING WINDS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING NEAR THE
TENNESSEE BORDER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
TEMPERATURES WILL PLUNGE TO FREEZING OR BELOW BY FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY DAMAGING WINDS OR HAIL TO THE
NATIONAL WEATHER SERVICE THIS AFTERNOON AND EVENING.
DUSTY/SBH
In the hours before
Special weather statement, Nov 14, 4:09 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
409 PM EST WED NOV 14 2007
KYZ080-116-142145-
LAUREL-CLAY-
409 PM EST WED NOV 14 2007
...A STRONG THUNDERSTORM TO AFFECT NORTHWESTERN CLAY AND NORTHERN
LAUREL COUNTIES THROUGH 445 PM EST WEDNESDAY AFTERNOON...
AT 409 PM EST...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF BUNCH...MOVING EAST AT 35 MPH.
THIS STORM WILL BE NEAR BERNSTADT AROUND 415 PM EST...EAST BERNSTADT
AROUND 420 PM EST...PITTSBURG AROUND 425 PM EST...MAPLESVILLE AROUND
430 PM EST...LANGNAU AROUND 435 PM EST...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE-HALF INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
SBH
Tornado, Laurel
- When
- November 14, 4:28 PM EST to 4:33 PM EST
- Where
- Laurel County, 1.79 mi ENE of Bernstadt to 0.95 mi SW of Pittsburg
- Rating
- EF1
- Path length
- 1.99 mi
- Path width
- 200 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.158, -84.169
Tornado touchdown occurred 1.8 miles east-northeast of Bernstadt around 428 pm EST, with the tornado dissipating 1 mile southwest of Pittsburg around 433 pm EST. The path length was almost 2 miles and the width was 200 yards at its maximum. The tornado was rated EF1, with estimated peak winds of 94 to 99 mph. Several homes along the tornados path sustained broken windows from flying debris and shingle and gutter damage along the tornados path. A tree fell on one home. Intermittent tree damage was observed along the tornados path. One barn collapsed and several outbuildings were also damaged, with one building being blown off its foundation. A manufactured home was shifted of its foundation at the touchdown site.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Tennessee, November 14, 20079 injured · $2.5 million · EF2 · 8 events
- Damaging Winds in Alabama, November 14, 2007$1.0 million · 55 kt wind · 3 events
- Tornadoes and Hail in Tennessee, November 14, 2007$31,000 · EF1 · 8 events
- Hail and Damaging Winds in Tennessee, November 14, 2007$51,000 · 1 in hail · 6 events
- Tornado and Damaging Wind in Tennessee, November 14, 2007$5,000 · EF1 · 2 events
- Hail and Damaging Winds in Kentucky, November 14, 2007$30,000 · 65 kt wind · 3 events
- Flash Flood and Strong Wind in Mississippi, November 14, 2007$24,000 · 2 events
- Hail and Damaging Winds in Arkansas, November 14, 20071 in hail · 12 events
- High Wind in South Dakota, November 14, 200753 kt wind · 9 events
- Hail and Damaging Winds in Kentucky, November 14, 2007$10,000 · 52 kt wind · 4 events
- Hail and Damaging Wind in Arkansas, November 14, 2007$10,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Kentucky, November 14, 2007$3,000 · 54 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 61844.